Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You or Your Team.

Learn More →

Stevens-Johnson Syndrome Induced by Methazolamide Treatment

Stevens-Johnson Syndrome Induced by Methazolamide Treatment Abstract Four cases of Stevens-Johnson syndrome considered to be induced by methazolamide were reported. In all of the cases, the first signs of Stevens-Johnson syndrome (ie, swelling of the skin and mucous membranes or slight fever) appeared about 2 weeks after the patient started taking methazolamide (75 or 100 mg/d). After the appearance of erythema, the skin and mucous membrane lesions progressed rapidly and spread over the entire body, even after the patient ended methazolamide treatment and started treatment with prednisolone. During prednisolone treatment, the skin and mucous lesions became bullous, ruptured spontaneously, and dried with crust or erosion. HLA typing was positive for HLA-B59 in 3 of 4 cases. Methazolamide should be prescribed with caution in patients of Japanese or Korean descent. References 1. Derick RJ. Carbonic anhydrase inhibitors . In: Mauger TF, Craig EL, eds. Hevener's Ocular Pharmacology . 6th ed. St Louis, Mo: CV Mosby Co; 1994:chap 4. 2. Stevens AM, Johnson FC. A new eruptive fever associated with stomatitis and ophthalmia . AJDC . 1922;24:526-533. 3. Breathnach SM. Drug reactions . In: Champion RH, Bruton JL, Ebling FJG, eds. Textbook of Dermatology . 5th ed. London, England: Blackwell Scientific Publications; 1992:chap 74. 4. Aminlari A. Falling scalp hairs: a side effect of the carbonic anhydrase inhibitor, acetazolamide . Glaucoma . 1984;6:41-42. 5. Weiss IS. Hirsutism after chronic administration of acetazolamide . Am J Ophthalmol . 1974;78:327-328. 6. Gandham SB, Spaeth GL, Leonardo MD, Costa VP. Methazolamide-induced skin eruptions . Arch Ophthalmol . 1993;111:370-372.Crossref 7. Sud RN, Grewal SS. Stevens Johnson syndrome due to Diamox . Indian J Ophthalmol . 1981;29:101-103. 8. Nayak AJ, Rao PNS. Erythema multiforme secondary to acetazolamide (Diamox) . Indian J Ophthalmol . 1981;29:105-106. 9. Tanaka M. Methazolamide induced toxic epidermal necrolysis . Rinsho Derma . 1989;43:327-330. 10. Totsuka S. Early treatment with topical corticosteroid in Stevens-Johnson syndrome . Rinsho Ganka . 1991;45:1001-1005. 11. Nishioka K, Murata M, Ihara Y, et al. A case of toxic epidermal necrolysis due to methazolamide . Rinsho Derma . 1994;36:1201-1204. 12. Yamasaki Y, Kobayashi T, Inazumi T. A case of toxic epidermal necrolysis due to methazolamide . Rinsho Derma .1994;36:1206-1207. 13. Uchida M, Morikawa M. A case of Stevens-Johnson syndrome due to methazolamide . Rinsho Derma . 1994;36:1208-1209. 14. Flach AJ, Smith RE, Fraunfelder FT. Stevens-Johnson syndrome associated with methazolamide treatment reported in two Japanese-American women . Ophthalmology . 1995;102; 1677-1680.Crossref 15. Champion RH. Disorders of blood vessels . In: Champion RH, Bruton JL, Ebling FJG, eds. Textbook of Dermatology . 5th ed. London, England: Blackwell Scientific Publications; 1992: chap 41. 16. Yetiv JZ, Bianchine JR, Owen JA. Etiologic factors of the Stevens-Johnson syndrome . South Med J . 1980;73:599-602.Crossref 17. Carrol OM, Bryan PA, Robinson RJ. Stevens-Johnson syndrome associated with long-acting sulfonamides . JAMA . 1966;195:691-693.Crossref 18. Huff JC, Weston WL, Tonnesen MG. Erythema multiforme: critical review of characteristics, diagnostic criteria and causes . J Am Acad Dermatol . 1983;8:763-775.Crossref 19. Genvert GI, Cohen EJ, Donnenfeld ED, Blecher MH. Erythema multiforme after use of topical sulfacetamide . Am J Ophthalmol . 1985;99:465-468. 20. Imanishi T, Akaza T, Kimura A, Tokunaga K, Gojobori T. Allele and haplotype frequencies for HLA and complement loci in various ethnic groups . In: Tshuji K, Aizawa M, Sasazuki T, eds. HLA 1991 . New York, NY: Oxford University Press Inc; 1991:1065-1220. 21. Roujeau JC, Huynh TN, Bracq C, Guillaume JC, Revuz J, Touraine R. Genetic susceptibility to toxic epidermal necrolysis . Arch Dermatol . 1987;123:1171-1173.Crossref http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Archives of Ophthalmology American Medical Association

Stevens-Johnson Syndrome Induced by Methazolamide Treatment

Loading next page...
 
/lp/american-medical-association/stevens-johnson-syndrome-induced-by-methazolamide-treatment-xYTKsKlq1G
Publisher
American Medical Association
Copyright
Copyright © 1997 American Medical Association. All Rights Reserved.
ISSN
0003-9950
eISSN
1538-3687
DOI
10.1001/archopht.1997.01100150552021
Publisher site
See Article on Publisher Site

Abstract

Abstract Four cases of Stevens-Johnson syndrome considered to be induced by methazolamide were reported. In all of the cases, the first signs of Stevens-Johnson syndrome (ie, swelling of the skin and mucous membranes or slight fever) appeared about 2 weeks after the patient started taking methazolamide (75 or 100 mg/d). After the appearance of erythema, the skin and mucous membrane lesions progressed rapidly and spread over the entire body, even after the patient ended methazolamide treatment and started treatment with prednisolone. During prednisolone treatment, the skin and mucous lesions became bullous, ruptured spontaneously, and dried with crust or erosion. HLA typing was positive for HLA-B59 in 3 of 4 cases. Methazolamide should be prescribed with caution in patients of Japanese or Korean descent. References 1. Derick RJ. Carbonic anhydrase inhibitors . In: Mauger TF, Craig EL, eds. Hevener's Ocular Pharmacology . 6th ed. St Louis, Mo: CV Mosby Co; 1994:chap 4. 2. Stevens AM, Johnson FC. A new eruptive fever associated with stomatitis and ophthalmia . AJDC . 1922;24:526-533. 3. Breathnach SM. Drug reactions . In: Champion RH, Bruton JL, Ebling FJG, eds. Textbook of Dermatology . 5th ed. London, England: Blackwell Scientific Publications; 1992:chap 74. 4. Aminlari A. Falling scalp hairs: a side effect of the carbonic anhydrase inhibitor, acetazolamide . Glaucoma . 1984;6:41-42. 5. Weiss IS. Hirsutism after chronic administration of acetazolamide . Am J Ophthalmol . 1974;78:327-328. 6. Gandham SB, Spaeth GL, Leonardo MD, Costa VP. Methazolamide-induced skin eruptions . Arch Ophthalmol . 1993;111:370-372.Crossref 7. Sud RN, Grewal SS. Stevens Johnson syndrome due to Diamox . Indian J Ophthalmol . 1981;29:101-103. 8. Nayak AJ, Rao PNS. Erythema multiforme secondary to acetazolamide (Diamox) . Indian J Ophthalmol . 1981;29:105-106. 9. Tanaka M. Methazolamide induced toxic epidermal necrolysis . Rinsho Derma . 1989;43:327-330. 10. Totsuka S. Early treatment with topical corticosteroid in Stevens-Johnson syndrome . Rinsho Ganka . 1991;45:1001-1005. 11. Nishioka K, Murata M, Ihara Y, et al. A case of toxic epidermal necrolysis due to methazolamide . Rinsho Derma . 1994;36:1201-1204. 12. Yamasaki Y, Kobayashi T, Inazumi T. A case of toxic epidermal necrolysis due to methazolamide . Rinsho Derma .1994;36:1206-1207. 13. Uchida M, Morikawa M. A case of Stevens-Johnson syndrome due to methazolamide . Rinsho Derma . 1994;36:1208-1209. 14. Flach AJ, Smith RE, Fraunfelder FT. Stevens-Johnson syndrome associated with methazolamide treatment reported in two Japanese-American women . Ophthalmology . 1995;102; 1677-1680.Crossref 15. Champion RH. Disorders of blood vessels . In: Champion RH, Bruton JL, Ebling FJG, eds. Textbook of Dermatology . 5th ed. London, England: Blackwell Scientific Publications; 1992: chap 41. 16. Yetiv JZ, Bianchine JR, Owen JA. Etiologic factors of the Stevens-Johnson syndrome . South Med J . 1980;73:599-602.Crossref 17. Carrol OM, Bryan PA, Robinson RJ. Stevens-Johnson syndrome associated with long-acting sulfonamides . JAMA . 1966;195:691-693.Crossref 18. Huff JC, Weston WL, Tonnesen MG. Erythema multiforme: critical review of characteristics, diagnostic criteria and causes . J Am Acad Dermatol . 1983;8:763-775.Crossref 19. Genvert GI, Cohen EJ, Donnenfeld ED, Blecher MH. Erythema multiforme after use of topical sulfacetamide . Am J Ophthalmol . 1985;99:465-468. 20. Imanishi T, Akaza T, Kimura A, Tokunaga K, Gojobori T. Allele and haplotype frequencies for HLA and complement loci in various ethnic groups . In: Tshuji K, Aizawa M, Sasazuki T, eds. HLA 1991 . New York, NY: Oxford University Press Inc; 1991:1065-1220. 21. Roujeau JC, Huynh TN, Bracq C, Guillaume JC, Revuz J, Touraine R. Genetic susceptibility to toxic epidermal necrolysis . Arch Dermatol . 1987;123:1171-1173.Crossref

Journal

Archives of OphthalmologyAmerican Medical Association

Published: Apr 1, 1997

References